Checkpoint inhibitor–induced haemophagocytic histiocytosis (HLH) is an important side-effect with a challenging therapy and high mortality rate. Thus, we agree that it is critical to raise awareness to the condition, which allows early detection and treatment. It is also essential to gather data on these events to establish best practice. Case reports are an important tool to identify signals for further investigation of such rare events as has been the case for cardiomyositis [
], which triggered an US Food and Drug Administration (FDA) initiative. Likewise, the first reports of HLH [
- Heinzerling L.
- Ott P.A.
- Hodi F.S.
- Husain A.N.
- Tajmir-Riahi A.
- Tawbi H.
- et al.
Cardiotoxicity associated with CTLA4 and PD1 blocking immunotherapy.
J Immunother Canc. 2016; 4: 50
- Moreira A.
- Loquai C.
- Pföhler C.
- Kähler K.C.
- Knauss S.
- Heppt M.V.
- et al.
Myositis and neuromuscular side effects induced by immune checkpoint inhibitors.
Eur J Canc. 2018; 106: 12-23
] were essential to highlight this pathology that was previously rarely encountered by dermato-oncologists. Rare side-effects might not be captured in the safety data of the prospective studies for drug approval because a single case might not be enough to prove the relation to the study drug. Thus, currently, the only way forward is data from large cohorts captured in registries which is—as correctly stated—inferior to large-scale prospective studies. However, funding for prospective side-effect research is not available, and even publishing studies on side-effects is much more difficult and less prestigious than on effectiveness.
- Satzger I.
- Ivanyi P.
- Länger F.
- Kreipe H.H.
- Schaper-Gerhardt K.
- Beutel G.
- et al.
Treatment-related hemophagocytic lymphohistiocytosis secondary to checkpoint inhibition with nivolumab plus ipilimumab.
Eur J Canc. 2018 Apr; 93 (Epub 2018 Feb 19): 150-153https://doi.org/10.1016/j.ejca.2018.01.063
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to European Journal of Cancer
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Cardiotoxicity associated with CTLA4 and PD1 blocking immunotherapy.J Immunother Canc. 2016; 4: 50
- Treatment-related hemophagocytic lymphohistiocytosis secondary to checkpoint inhibition with nivolumab plus ipilimumab.Eur J Canc. 2018 Apr; 93 (Epub 2018 Feb 19): 150-153https://doi.org/10.1016/j.ejca.2018.01.063
- Myositis and neuromuscular side effects induced by immune checkpoint inhibitors.Eur J Canc. 2018; 106: 12-23
- Hemophagocytic lymphohistiocytosis in adults: collaborative analysis of 137 cases of a nationwide German registry.J Canc Res Clin Oncol. 2020 Apr; 146: 1065-1077
- Adverse events 2.0-Let us get SERIOs: new reporting for adverse event outcomes needed in the era of immunooncology.Eur J Canc. 2019; 112: 29-31
Published online: June 18, 2021
Accepted: May 20, 2021
Received: May 20, 2021
© 2021 Elsevier Ltd. All rights reserved.
ScienceDirectAccess this article on ScienceDirect
- Hematological immune related adverse events after treatment with immune checkpoint inhibitorsEuropean Journal of CancerVol. 147
- PreviewWith the increasing use of checkpoint inhibitors, rare immune-related adverse events (irAE) are being identified. Haematological irAE (hem-irAE) are difficult to treat and have shown high mortality rates. In order to improve side-effect management for these potentially life-threatening events, we analysed frequency, severity and outcomes.
- Re: Hematological immune related adverse events after treatment with immune checkpoint inhibitors: Immune checkpoint inhibitor–related haemophagocytic lymphohistiocytosisEuropean Journal of CancerVol. 153
- PreviewWe read with great interest the article by Kramer et al.  on the haematological adverse effects associated with immune checkpoint inhibitors (ICIs). The authors have extensively discussed several rare but clinically significant hematological adverse effects that may also prove to be fatal in some cases. The adverse effect that drew our attention, in particular, is haemophagocytic lymphohistiocytosis (HLH). HLH is a potentially fatal clinical syndrome that results from a severe, uncontrolled hyperinflammatory state, which may be triggered by several causes such as infection, malignancy, drugs and so on .